Alert archive / California / Special Weather Statements in 2024
Special Weather Statement, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this special weather statement at Mar 30, 2024, 2:21 AM PDT for Monterey County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2024, 2:21 AM PDT (09:21 UTC)
- Expired
- Mar 30, 2024, 2:45 AM PDT
- In force
- 24 min
- Issued by
- NWS San Francisco Bay Area, CA
- Hail
- 0.25 in
- Wind
- 30
County Monterey County, CA
The radar
The San Francisco radar (KMUX), 99 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 9.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
322
WWUS86 KMTR 300921
SPSMTR
Special Weather Statement
National Weather Service San Francisco CA
221 AM PDT Sat Mar 30 2024
CAZ517-530-300945-
Southern Monterey Bay and Big Sur Coast CA-
Santa Lucia Mountains and Los Padres National Forest CA-
221 AM PDT Sat Mar 30 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MONTEREY COUNTY
THROUGH 245 AM PDT...
At 221 AM PDT, Doppler radar was tracking a strong thunderstorm near
Big Sur Village, moving north at 25 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Big Sur Village, Andrew Molera State Park, and Pico Blanco
Campground.
This includes Highway 1 between Mile Markers 43 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3623 12179 3623 12181 3624 12182 3625 12184
3626 12184 3628 12185 3629 12188 3639 12188
3638 12168 3621 12175
TIME...MOT...LOC 0921Z 196DEG 21KT 3621 12182
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
$$
SPMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this special weather statement went out at Mar 30, 1:41 AM PDT, 40 minutes earlier.
Area forecast discussion, Mar 30, 1:41 AM PDT, 40 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
141 AM PDT Sat Mar 30 2024
...New SYNOPSIS, SHORT TERM, LONG TERM...
.SYNOPSIS...
Issued at 138 AM PDT Sat Mar 30 2024
A low pressure system will remain in the vicinity today bringing
scattered showers and isolated thunderstorms. Occasional
lightning, locally heavy rainfall, and small hail are possible in
thunderstorms today. Quieter weather arrives through the middle
of next week with more sunshine and warmer temperatures.
&&
.SHORT TERM...
(Today and tonight)
Issued at 138 AM PDT Sat Mar 30 2024
* Impactful weather system continues today
* Moderate water impacts from localized flooding possible
* Isolated thunderstorms with lightning and small hail
* Peak impacts late this morning into early this evening
A low pressure system was evident via moisture channel imagery just
offshore from the Bay Area early this morning. Scattered showers
were ongoing across the region within a cool and unstable post-
frontal regime. This low will remain our primary weather influencer
through tonight as it slowly drifts to the south. Shower coverage
will initially be area-wide this morning, with the greatest
chances by afternoon within two areas. The first will be from the
Golden Gate south around the periphery of the surface low. The
second will be across the North Bay in association with a surface
trough. Given steep lapse rates and pockets of surface heating
enough instability should exist for isolated thunderstorms today
as well. While a few storms are possible this morning
(particularlyover the waters) the best potential is from late
this morning into early this evening. Occasional lightning and
locally heavy rain are the primary concerns. And while additional
rainfall should be overall light (ranging from a few hundredths
over the North Bay to around 1" in the Santa Lucias), amounts will
be variable given the scattered nature of showers and storms
today. It's worth noting that localized flooding concerns may
exist given the HREF ensemble members suggesting around a 10%
chance for seeing 1"+ over 3 hours from the Golden Gate south from
roughly late morning into early evening. Otherwise shower chances
will greatly wane by tonight as low pressure pulls away to our
south. Temperatures will remain seasonally cool with highs mostly
in the lower 60s. Lows tonight will be mostly in the 40s.
&&
.LONG TERM...
(Sunday through Friday)
Issued at 138 AM PDT Sat Mar 30 2024
High pressure builds into the region with dry conditions and a
warming trend through mid week. Expect a cooling trend by late week
as troughing redevelops along the West Coast. Some light rain may
accompany this feature by late week as well.
&&
.AVIATION...
(06Z TAFS)
Issued at 1051 PM PDT Fri Mar 29 2024
VFR-MVFR including localized IFR conditions continuing tonight and
Saturday due to scattered showers forming in a cold pool of air
aloft associated with a low pressure system centered over the
coastal and offshore waters.
Vicinity of SFO...VFR-MVFR. Scattered showers continuing tonight
and Saturday morning, decreasing to isolated showers Saturday.
Winds east-southeasterly becoming northeasterly to northwesterly
Saturday evening.
SFO Bridge Approach... Similar to SFO.
Monterey Bay Terminals...VFR-MVFR. Scattered showers continuing
tonight and Saturday morning, decreasing to isolated showers
Saturday. Winds east-southeasterly becoming light and variable
Saturday evening.
&&
.MARINE...
(Tonight through next Thursday)
Issued at 1043 PM PDT Fri Mar 29 2024
Showers and a slight chance of thunderstorms associated with a
low pressure system will continue across the waters into Saturday.
A high pressure system will build in behind the low late in the
weekend and early next week bringing drier, milder conditions to
the area. High waves causing hazards to small craft across the
waters continue into Saturday.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...Small Craft Advisory until 3 PM PDT this afternoon for Mry Bay-
Pigeon Pt to Pt Pinos 0-10 nm-Pigeon Pt to Pt Pinos 10-60
NM-Pt Arena to Pt Reyes 10-60 NM.
Small Craft Advisory until 9 AM PDT this morning for Pt Arena to
Pt Reyes 0-10 nm-Pt Reyes to Pigeon Pt 0-10 nm.
Small Craft Advisory until 9 PM PDT this evening for Pt Pinos to
Pt Piedras Blancas 0-10 nm.
Small Craft Advisory from 9 PM this evening to 3 PM PDT Sunday
for Pt Arena to Pt Reyes 10-60 NM.
Small Craft Advisory from 4 AM to 3 PM PDT Sunday for Pigeon Pt
to Pt Pinos 10-60 NM.
&&
SHORT TERM...SPM
LONG TERM....SPM
AVIATION...Canepa
MARINE...DialH
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Local storm report, Mar 29, 11:50 PM PDT, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
1150 PM PDT Fri Mar 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Tstm Wnd Gst 26 SW Greenfield 36.11N 121.63W
03/29/2024 M62 MPH Monterey CA Mesonet
Mesonet station 488PG Lime Creek Road.
Occurred in conjunction with a passing
convective shower.
&&
SPMLocal storm report, Mar 29, 11:52 PM PDT, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
1152 PM PDT Fri Mar 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Tstm Wnd Gst 26 SW Greenfield 36.11N 121.63W
03/29/2024 M62 MPH Monterey CA Mesonet
Corrects previous tstm wnd gst report from
26 SW Greenfield. Mesonet station 488PG Lime
Creek Road. Occurred in conjunction with a
passing convective shower. Station elevation
741 feet.
&&
SPMSpecial weather statement, Mar 30, 1:32 AM PDT, 49 minutes before
Special Weather Statement
National Weather Service San Francisco CA
132 AM PDT Sat Mar 30 2024
CAZ509-512-300900-
San Francisco Peninsula Coast CA-Santa Cruz Mountains CA-
132 AM PDT Sat Mar 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SANTA CRUZ AND
SOUTHEASTERN SAN MATEO COUNTIES THROUGH 200 AM PDT...
At 131 AM PDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Boulder Creek, or 15 miles northwest of Santa Cruz,
moving north at 25 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This storm will remain over mainly rural areas of northwestern Santa
Cruz and southeastern San Mateo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3723 12213 3704 12223 3712 12231 3712 12233
3728 12238
TIME...MOT...LOC 0831Z 187DEG 22KT 3710 12227
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
SPMSpecial weather statement, Mar 30, 2:21 AM PDT, 0 minutes before
Special Weather Statement
National Weather Service San Francisco CA
221 AM PDT Sat Mar 30 2024
CAZ517-530-300945-
Southern Monterey Bay and Big Sur Coast CA-
Santa Lucia Mountains and Los Padres National Forest CA-
221 AM PDT Sat Mar 30 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MONTEREY COUNTY
THROUGH 245 AM PDT...
At 221 AM PDT, Doppler radar was tracking a strong thunderstorm near
Big Sur Village, moving north at 25 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Big Sur Village, Andrew Molera State Park, and Pico Blanco
Campground.
This includes Highway 1 between Mile Markers 43 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3623 12179 3623 12181 3624 12182 3625 12184
3626 12184 3628 12185 3629 12188 3639 12188
3638 12168 3621 12175
TIME...MOT...LOC 0921Z 196DEG 21KT 3621 12182
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
SPMThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:23 PM PDT | Special Weather Statement | MTR | Marin | 37 min |
| Mar 30, 1:32 AM PDT | Special Weather Statement | MTR | Santa Cruz | 28 min |
| Mar 30, 2:31 AM PDT | Small Craft Advisory | MTR | 54 hr | |
| Mar 30, 4:02 AM PDT | Special Weather Statement | MTR | Monterey | 28 min |
| Mar 30, 1:54 PM PDT | Special Weather Statement | MTR | Alameda | 36 min |
| Mar 30, 2:47 PM PDT | Small Craft Advisory | MTR | 36 hr | |
| Mar 30, 2:53 PM PDT | Special Weather Statement | MTR | Santa Cruz | 37 min |
| Mar 30, 3:03 PM PDT | Special Weather Statement | MTR | San Mateo | 27 min |
| Mar 30, 3:27 PM PDT | Special Weather Statement | MTR | Santa Cruz | 33 min |
| Mar 30, 3:49 PM PDT | Severe Thunderstorm Warning | MTR | Santa Clara | 26 min |
| Mar 30, 4:03 PM PDT | Special Weather Statement | MTR | Santa Cruz | 42 min |
| Mar 30, 4:15 PM PDT | Severe Thunderstorm Warning | MTR | Santa Clara | 45 min |
| Mar 30, 4:51 PM PDT | Special Weather Statement | MTR | Santa Cruz | 39 min |
| Mar 30, 4:56 PM PDT | Areal Flood Advisory | MTR | San Benito, Santa Clara, Santa Cruz | 3 hr |
Nearby
Special Weather Statements in California, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.